MAUDE Adverse Event Report: ROCHE DIAGNOSTICS COBAS B 123 <4> SYSTEM; BLOOD GAS ANALYZER

ROCHE DIAGNOSTICS COBAS B 123 <4> SYSTEM; BLOOD GAS ANALYZER
Catalog Number 05122287001
Medical Device Problem Code High Test Results (2457)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This event occurred in (b)(6).
 
Event or Problem Description
The customer questioned results for 5 patients tested for sodium (na) on a cobas b 123 instrument located in the intensive care unit of the hospital.The customer provided discrepant high results for 1 patient.The na result from a beckman au5800 laboratory analyzer was 139 mmol/l at 9:21 a.M.The results from the b 123 instrument were 138 mmol/l at 10:03 a.M., 153 mmol/l at 2:49 p.M.And 142 mmol/l at 6:53 p.M.The customer replaced the na sensor cartridge at approximately 1:30 p.M.All calibrations passed.The result of 153 mmol/l was thought to be too high.Hospital staff suspected it was incorrect and did not take any action based on it.On (b)(6) 2018 the patient had an na result from the beckman au5800 analyzer of 142 mmol/l.There was no allegation that an adverse event occurred.The na sensor cartridge lot number was 21581791.The expiration date was not provided.The field service engineer (fse) visited the customer site and carried out a sensor simulator test.The results showed the sensor was ok.The system passed all calibrations and qc.No instrument issues were identified.
 
Additional Manufacturer Narrative
The data provided indicates a drift occurred after the installation of the na sensor cartridge lot number of 21581791 on 15-jun-2018.The drift led to the observed high na results.After a few hours, the drift returned to normal levels.The na sensor cartridge installed on 15-jun-2018 was not brand new.It had been installed on a different instrument 2 days earlier on 13-jun-2018.No qc was run on the b 123 instrument after the na sensor cartridge was installed or prior to running patient samples.Levels 1 and 3 of the autoqc pack were also empty at the time.A scheduled qc (such as one that would be automatically done after installing a new sensor cartridge) that is not completed is considered as failed qc and a "qc lock" or warning is displayed for all parameters.In this case, the b 123 instrument was configured to produce a "qc warning" but not a "qc lock." this meant that the b 123 instrument showed results with a "q" data flag on the result screen and the instrument printouts.Which should have alerted the customer to the issue.A new autoqc pack was installed and 3 levels of qc were run on 15-jul-2018 between 3:58 p.M.And 4:40 p.M.With acceptable results.The high na result of 153 mmol/l at 2:49 p.M.Had been run on the b 123 system prior to proper qc being performed.
 
Additional Manufacturer Narrative
Product labeling provides information related to qc protocols and warns users of ignoring qc results.The b 123 instrument produced results with "q" data flags alerting the customer of an issue.A product problem was not identified.

Brand Name
COBAS B 123 <4> SYSTEM
Common Device Name
BLOOD GAS ANALYZER
Manufacturer (Section D)
ROCHE DIAGNOSTICS
9115 hague road
indianapolis IN 46250 0457
MDR Report Key7739161
Report Number1823260-2018-02539
Device Sequence Number1118656
Product Code CHL
UDI-Device Identifier04015630036950
UDI-Public4015630036950
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K111188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number05122287001
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/16/2018
Supplement Date Received by Manufacturer07/16/2018
07/16/2018
Initial Report FDA Received Date08/01/2018
Supplement Report FDA Received Date08/15/2018
09/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1